Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Taking hormone injections for prostate cancer. Concerned about statins causing cardiovascular and kidney problems

I am a male 77 years of age. I had a Gleason 8 prostate cancer in September 2009. I was refused surgery (Initialy due to my age but then on appeal due to the fact that it had slightly migrated along the vesical nerve), so had a strong hormone tablet in September then started Hormone injections in October. I then had 7 weeks radiation therapy starting in January 2010 and have also been on Hormone treatment since which is a 3 monthly injection in the arm. Leuprorelin acetate (ProstapĀ® SR, ProstapĀ® 3) In 2009 my PSA was 29. On having the one hormone Tablet my PSA dropped to almost nil immediately and has been the same since. I have some cardiovascular issues and had a TIA 18 months ago. I have a 49% left carotid blockage, which I was informed was not bad enough for surgery and the mortality rate was 4%. I also have CKD grade 2. I am now on a daily aspirin and Statins. The Statins I am sure give me quite regular Aching in my limbs and the Hormone treatment give me hot sweats about 4 or 5 times a day. My Question is:- Initially I expected to have Hormone injections for 3 years after which i would have some confirmation that the cancer had been eliminated. A PSA reading that remained low woul be some confirmation of that. There has been concern in some fields that Statins can contribute to Cardiovascular problems and also to Kidney problems. Should I consider asking for the Hormone Injections in be stopped in order to see whether my PSA remains almost nil or would that be a bad move?
Asked On : Sun, 2 Sep 2012
Answers:  1 Views:  76
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Oncologist, Surgical 's  Response
The most common side effects for statins are muscle pains and raised liver enzymes. There are other rare side effects but to date, no studies have shown any significant increase in cardiovascular or kidney problems with these drugs. So you can be rest assured about that. As far as continuing the hormone injections are concerned, you have to take them for life or when the PSA starts rising, whichever is earlier. However, there is an alternative as these injections are expensive. You can undergo a small operation under local anaesthesia called bilateral orchidectomy, in which both your testes are removed. This has essentially the same effect as taking these injections, infact much more reliable. Also it is a one time thing and cheaper in the long run.
Answered: Sat, 21 Sep 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor